"Will reducing ribavirin only 1/3 into the treatment also reduce the chances of the treatment sticking?"
In a word YES. Unfortunately.
In the one study that was done with reduced ribavirin SVR was reduced from 71% for those who treated with weight based ribavirin to 55% for those who treated with only 600 mg of Ribavirin.
(NOTE: No study has been done where changes in ribavirin dosage has occurred during a trial.)
Here is an additional note from the study..."Host and viral factors associated with relapse included high baseline viral load (HCV RNA >800,000 IU/mL), male sex, and using low-dose rather than weight-based ribavirin."
It appears that reduced ribavirin it has a large impact on treatment success for someone with your host factors... unfortunately.
"should I be pushing for the dosage to go back up after my numbers are at stable levels? "
First, I should say the you personally shouldn't be doing any of this. It is your doctor's job to treat you according to treatment protocols so you have the best opportunity for successful treatment. Unfortunately raising the ribavirin up will likely reduce your hemoglobin once again as it is the ribavirin that causes RBC/hemoglobin drop.
Have you talked to your doctor about the anemia and vomiting? There are treatments for both. I wonder why your doctor hasn't suggested either?There is no reason to be vomiting for 2 months! Zofran (ondansetron) is used to prevent nausea and vomiting. There are also over-the -counter meds as well. For anemia they is Procrit that can temporarily raise red blood cell count. Both of these meds where used with older treatments to manage side effects from treatment. Any doctor experienced in treating folks with hepatitis C should know all of this.
FYI: More iron in your diet is not going to do anything. Iron is not the problem. In fact for some people with liver disease iron can further damage the liver. A drop of RBC and hemoglobin is a known side effect of ribavirin. Anemia (800,000 IU/mL), male sex, and using low-dose rather than weight-based ribavirin.
Laboratory abnormalities differed according to ribavirin dose: 4 people (16%) in the weight-based group developed anemia compared with just 1 (4%) in the low-dose group; the same difference was seen in frequency of elevated bilirubin, and elevated phosphate occurred in 8 people (32%) in both arms.
I wish you the best with your treatment. I hope you can get through it without too much further difficultly. It would be great to hear that you are SRV and no longer have to deal with hepatitis C any longer. You have enough on your plate as it is.
I will be doing the same treatment I'm 1a I hate to hear about your anemia I wish you the best and will be praying for
I would stick with what you started with and if the virus is in a very low state, stop treatment! Ask about your liver function also, you really dont need that iron right now.
Had to reduce my rib.am on 3a day for the second week. Rbc is down to 9.7will get another blood test on Fri.and will go from there.procrit is being discussed so will see. So frustrating since I feel good and all other numbers are great!! One month down.
Thanks... This treatment is night and day compared to the last one, so it's really hard to whine about life but it's a lot easier going through when your numbers are immediately good... I keep getting the thought in the back of my head that my 90% chance flew out the window... I keep positive but we all know about the temptation to get obsessive about it all
Why would I stop treatment completely if it's a 6 month treatment plan?